Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 12, 2021Kosciusko County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 12, 2021, 7:08 PM EDT for Kosciusko County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 7:08 PM EDT (23:08 UTC)
Expired
Jul 12, 2021, 7:45 PM EDT
In force
37 min
Issued by
NWS Northern Indiana

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS83 KIWX 122308
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
708 PM EDT Mon Jul 12 2021

INZ008-016-017-122345-
Whitley-Noble-Kosciusko-
708 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOBLE...
NORTHWESTERN WHITLEY AND CENTRAL KOSCIUSKO COUNTIES...

At 707 PM EDT, a strong thunderstorm was located near Winona Lake,
moving northeast at 20 mph.

Locations impacted include...
Warsaw, Winona Lake, Milford, North Webster, Pierceton, Etna,
Leesburg, Claypool, Burket, Sidney, Big Barbee Lake, Ridinger Lake,
Monoquet, Irish Lake, Little Chapman Lake, Oswego, Wilmot, James
Lake, Palestine and Ormas.

Those attending the Kosciusko County Fair in Warsaw are in the path 
of this storm and should prepare for the expected weather conditions.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4117 8602 4144 8587 4143 8583 4129 8552
      4105 8580
TIME...MOT...LOC 2307Z 217DEG 19KT 4118 8586 

$$

HAIL...0.25
WIND...30MPH

LEWIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:21 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 12, 3:21 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Issued at 320 PM EDT Mon Jul 12 2021

Showers and thunderstorms are expected through this evening. A
severe thunderstorm capable of damaging wind gusts is possible. This
severe threat will diminish tonight, through showers may linger.
More wet weather on Tuesday.
&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 320 PM EDT Mon Jul 12 2021

The warm front is advancing nicely through the area at this hour.
Showers, and a couple thunderstorms, are moving through in its wake.
The upper-level support for the most robust storms is toward
Illinois, lifting north. Our area is expected to become more
unstable within the next few hours which should promote a second
round of showers and storms. This second round could feature
stronger storms capable of damaging wind gusts. Overall, the
environment to our south which is moving northward, appears
conducive for the aformentioned damaging wind gusts. But,
instability (if these clouds stick around from neighboring
convection) and upper-level support (which is best to the west)
remain the weak points of this setup.

Showers and thunderstorms will gradually diminish overnight and the
severe weather threat is expected to end by 10PM to midnight.

As the upper-level low lifts north tomorrow, additional showers and
storms are expected, most numerous toward NW Indiana.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 320 PM EDT Mon Jul 12 2021

Any lingering showers and storms from Tuesday afternoon will
diminish overnight as the trough aloft finally exit. I am still
eyeing Wednesday to possibly be our dry day of the week. This is as
we find ourselves between the departing trough to our east and the
next storm system to our west. Southeast flow in the low-levels is
nearly parallel to the Gulf Coast, so moisture transport is poor
locally.

Wednesday night, an MCS likely moves from west to east over the
North-Central Plains, perhaps brining some leftovers to northern
parts of our ear early Thursday morning. A trough in its wake could
spark showers and storms for us later in the day, but the trend has
been for this trough to 1) be weaker and 2) farther north. As such,
the forecast might trend drier in the coming days.

As a result of the changes in the Thursday trough, we now turn to
Friday for the next trough to move through. As mentioned yesterday,
there is some concern for a stationary front to be left behind
through the weekend, but it seems to be that incoming subsidence
aloft to our north could work to suppresses this front to our south
for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 113 PM EDT Mon Jul 12 2021

Warm front pushing northward through the region will be the
primary focus for initial convection. Post frontal airmass is
quite humid and CAPE values continue to increase. With clearing
occurring...expect to see deeper convection developing and
expanding in coverage through the afternoon. Best shear over the
southern third of the CWA into central Indiana and storm level
flow will favor a disruptive and chaotic boundary layer through
Tuesday morning with numerous outflow boundaries triggering
additional convection.

Overnight with the warm and humid air mass...could see some
additional patchy fog formation...however limited to lowland areas
and not a widespread impact to air operations.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 3:38 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
338 PM EDT Mon Jul 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
338 PM EDT Mon Jul 12 2021 /238 PM CDT Mon Jul 12 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms until about sunset.
The primary threat is damaging wind and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:36 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
536 PM EDT Mon Jul 12 2021

MIZ081-OHZ001-122200-
Hillsdale-Williams-
536 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSDALE AND
NORTHEASTERN WILLIAMS COUNTIES...

At 535 PM EDT, a strong thunderstorm was located over Pioneer, or
near Montpelier, moving north at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hillsdale, Montpelier, Hudson, West Unity, Pioneer, Holiday City,
West Jefferson, Pittsford, Ransom, Waldron, Prattville, Alvordton,
Bridgewater Center, Frontier, Lake Seneca, Shadyside, Betzer, Osseo
and Kunkle.

This includes Interstate 80 in Ohio between mile markers 6 and 19.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4194 8436 4181 8436 4155 8446 4159 8470
      4194 8464
TIME...MOT...LOC 2135Z 190DEG 26KT 4166 8456

HAIL...0.25
WIND...50MPH

LEWIS
Local storm report, Jul 12, 5:37 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            LOGANSPORT              40.76N 86.36W
07/12/2021                   CASS               IN   EMERGENCY MNGR

            REPORT OF 4-8 INCHES OF WATER ON ROADWAYS.
            1.5-2.0 INCHES OF RAIN HAS FALLEN OVER THE
            PAST 2-2.5 HOURS.

&&

MJ
Special weather statement, Jul 12, 6:01 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
601 PM EDT Mon Jul 12 2021

INZ004-MIZ077-078-122230-
St. Joseph-Berrien-Cass-
601 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH...
SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...

At 601 PM EDT, a strong thunderstorm was located over Gulivoire Park,
moving northeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
South Bend, Mishawaka, Niles, Georgetown, Granger, Gulivoire Park,
Edwardsburg, Roseland, Bertrand and Indian Village.

This includes Interstate 80 in Indiana between mile markers 73 and
87.

&&

LAT...LON 4178 8601 4176 8603 4176 8606 4172 8606
      4153 8622 4158 8638 4184 8630
TIME...MOT...LOC 2201Z 207DEG 13KT 4159 8625

HAIL...0.25
WIND...50MPH

PBM
Local storm report, Jul 12, 6:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       MALINTA                 41.32N 84.04W
07/12/2021  M3.00 INCH       HENRY              OH   EMERGENCY MNGR

            3.0 INCHES SINCE THIS MORNING. FIELD
            FLOODING.

&&

KB
Local storm report, Jul 12, 7:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLASH FLOOD      2 ESE SOUTH BEND        41.66N 86.23W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
            VIA TWITTER.

&&

BROWN
Special weather statement, Jul 12, 7:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
708 PM EDT Mon Jul 12 2021

INZ008-016-017-122345-
Whitley-Noble-Kosciusko-
708 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOBLE...
NORTHWESTERN WHITLEY AND CENTRAL KOSCIUSKO COUNTIES...

At 707 PM EDT, a strong thunderstorm was located near Winona Lake,
moving northeast at 20 mph.

Locations impacted include...
Warsaw, Winona Lake, Milford, North Webster, Pierceton, Etna,
Leesburg, Claypool, Burket, Sidney, Big Barbee Lake, Ridinger Lake,
Monoquet, Irish Lake, Little Chapman Lake, Oswego, Wilmot, James
Lake, Palestine and Ormas.

Those attending the Kosciusko County Fair in Warsaw are in the path
of this storm and should prepare for the expected weather conditions.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4117 8602 4144 8587 4143 8583 4129 8552
      4105 8580
TIME...MOT...LOC 2307Z 217DEG 19KT 4118 8586

HAIL...0.25
WIND...30MPH

LEWIS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:34 PM EDTSpecial Weather StatementIWXCass41 min
Jul 12, 3:58 PM EDTSpecial Weather StatementIWXNoble47 min
Jul 12, 4:17 PM EDTSpecial Weather StatementIWXLaGrange28 min
Jul 12, 4:27 PM EDTSpecial Weather StatementIWXCass33 min
Jul 12, 4:36 PM EDTSpecial Weather StatementIWXDeKalb, Steuben39 min
Jul 12, 4:51 PM EDTSpecial Weather StatementIWXWhitley39 min
Jul 12, 5:03 PM EDTAreal Flood AdvisoryIWXDeKalb, LaGrange, Noble, Steuben5 hr
Jul 12, 5:08 PM EDTAreal Flood AdvisoryIWXCass3 hr
Jul 12, 5:30 PM EDTSpecial Weather StatementIWXSteuben30 min
Jul 12, 5:44 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph4 hr
Jul 12, 6:01 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jul 12, 6:39 PM EDTFlash Flood WarningIWXSaint Joseph3 hr
Jul 12, 6:42 PM EDTAreal Flood AdvisoryIWXSteuben2 hr
Jul 12, 7:11 PM EDTFlash Flood WarningIWXCass98 min
Jul 12, 5:36 PM EDTSpecial Weather StatementIWXHillsdale24 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.